ADVERTISEMENT
ADVERTISEMENT

Q. What is the alternative treatment for ICD?

Answered by
Dr. Prashant Valecha
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Mar 06, 2017 and last reviewed on: Jun 22, 2021

Hi doctor,

My father is 59 years old. Eight years back he had heart attack and the next year he underwent CABG. Presently, he is feeling uncomfortable and got an angiogram and cardiac PET/CT imaging done. It stated that he has severe LV dysfunction of more than 30 percentage. He also has severe cough. Along with these tests he got a chest x-ray and blood test too. Now, doctor has suggested to undergo ICD and lifetime medication. Please suggest an alternative to improve his heart condition. Thank you.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

  • These procedures in modern science are done according to guidelines. So according to ACC (American College of Cardiology) or AHA (American Heart Association) guidelines indications for ICD (implantable cardioverter defibrillator) placement are under two broad categories as follows:
  1. Secondary prophylaxis against sudden cardiac death.
  2. Primary prophylaxis.
  • For secondary prophylaxis, ICD placement is indicated as initial therapy in survivors of cardiac arrest due to VF (ventricular fibrillation) or hemodynamically unstable VT (ventricular tachycardia).
  • Published guidelines exclude cases in which there are completely reversible causes, primary prophylaxis although this exclusion is somewhat controversial. Currently, indications for primary prophylaxis account for most of ICD implants, even though the evidence for such implants is often less well established.
  1. Class I indications that are the benefit greatly outweighs the risk, and the treatment should be administered are as follows: Structural heart disease, sustained VT and syncope of undetermined origin, inducible VT or VF at electrophysiological study (EPS).
  2. Left ventricular ejection fraction (LVEF) <35% due to prior MI 9 at least 40 days post-MI (Myocardial infarction) NYHA (New York Heart Association) class II or III.
  3. LVEF ≤35%, NYHA class II or III.
  4. LVEF ≤30% due to prior MI, at least 40 days post-MI.
  5. LVEF < 40% due to prior MI, inducible VT or VF at EPS.
  • So your father's case comes under this. Still there are no ECG showing VT/VF (life threatening arrhythmias), but ICD will prevent those as there are chances for that. When we wait and watch for VT/VF (some people do that) the chance of sudden cardiac death is high.
  • No alternative for ICD. You can still wait and watch if breathing symptoms and EF (ejection fraction) are improving with medicines.

For further information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Hello doctor,

He has severe cough for the past 20 days. It is not subsiding. Is this also because of current condition?

#

Hi,

Welcome back to icliniq.com.

  • Yes, it can be related. Because, when heart pumping function decreases after heart attack, patient's lungs get congested by fluid that may cause cough with phlegm. But, with medicines like tablet Lasix (Furesomide), it will decrease.
  • If he has dry cough, then syrups like Codeine Linctus 5 ml will help. But, Codeine can cause sedation.

For further queries consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I have continuous leakage of urine. Please tell me what is causing this.

.. do not worry. I do not think the problem is due to Furosemide. You may be suffering from severe form of stress urinary incontinence which is very common at this age. The cause and severity of stress incontinence are to be found out. I suggest you...   Read full

Heart Attack Explained

When blood supply gets decreased than the demand of the heart, it causes pain in the chest ... The symptoms of a heart attack are: The patient may feel pressure, tightness, ...   Read full

There is ventricular bigeminy and ectopics post MI. Do I need a device?

.. gone through your reports (attachment removed to protect patient identity). Most probably, these VPC (ventricular premature contraction) are due to the scar in the RV (right ventricle). As advised by the cardiologists, I would also advise an EP s...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.